Alert archive / Florida / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 5, NWS Tallahassee, FL

January 21, 2016Holmes County, Walton County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 21, 2016, 7:56 PM CST for Holmes County, Walton County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 21, 2016, 7:56 PM CST (01:56 UTC)
Expired
Jan 21, 2016, 8:20 PM CST
In force
24 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Holmes County, FL, Walton County, FL

The radar

The Eglin Afb radar (KEVX), 30 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 21, 6:53 PM CSTTornado WatchSPC10 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2016-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2016-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1670 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

303 
WUUS52 KTAE 220156
SVRTAE
FLC059-131-220245-
/O.NEW.KTAE.SV.W.0005.160122T0156Z-160122T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
756 PM CST THU JAN 21 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...
  NORTHWESTERN WALTON COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 845 PM CST

* AT 755 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR DE FUNIAK
  SPRINGS...MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...POSSIBLE DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DE FUNIAK SPRINGS...EGLIN AIR FORCE BASE...UNION...PONCE DE LEON...
  PINEY GROVE...PLEASANT HILL...ALPINE HEIGHTS...OAKWOOD HILLS...
  PLEASANT RIDGE...CENTER RIDGE...DE FUNIAK SPRING AIRPORT...GLENDALE
  AND ARGYLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST FOR CENTRAL
FLORIDA.

LAT...LON 3065 8626 3072 8632 3092 8607 3074 8594
TIME...MOT...LOC 0155Z 228DEG 22KT 3072 8622 

HAIL...<.75IN
WIND...60MPH
 
$$

52-MCDERMOTT
2 follow-up statements
262 
WWUS52 KTAE 220214
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
814 PM CST THU JAN 21 2016

FLC059-131-220245-
/O.CON.KTAE.SV.W.0005.000000T0000Z-160122T0245Z/
HOLMES FL-WALTON FL-
814 PM CST THU JAN 21 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CST
FOR WEST CENTRAL HOLMES AND NORTH CENTRAL WALTON COUNTIES...

AT 814 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR DE FUNIAK
SPRINGS...MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...POSSIBLE DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
UNION...CENTER RIDGE...GLENDALE...PLEASANT HILL AND PINEY GROVE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST FOR CENTRAL
FLORIDA.

LAT...LON 3076 8618 3080 8622 3092 8607 3081 8599
TIME...MOT...LOC 0214Z 228DEG 22KT 3080 8612 

HAIL...<.75IN
WIND...60MPH
 
$$

52-MCDERMOTT
283 
WWUS52 KTAE 220220
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
820 PM CST THU JAN 21 2016

FLC059-131-220229-
/O.CAN.KTAE.SV.W.0005.000000T0000Z-160122T0245Z/
HOLMES FL-WALTON FL-
820 PM CST THU JAN 21 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HOLMES AND NORTH
CENTRAL WALTON COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST FOR CENTRAL
FLORIDA.

LAT...LON 3076 8618 3080 8622 3092 8607 3081 8599
TIME...MOT...LOC 0218Z 228DEG 22KT 3082 8609 

$$

52-MCDERMOTT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 7:47 PM CST, 9 minutes earlier.

Area forecast discussion, Jan 21, 7:47 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
847 PM EST THU JAN 21 2016

...Tornado Watch in effect until 09Z for western portions of the
region...

.Near Term [Through Tonight]...

As of 01Z, the low is located in central Mississippi with a cold
front draped through southern Mississippi and southern Louisiana.
Rain and thunderstorms are starting to move into the western part of
the region. Rain will spread eastward tonight as a cold front
approaches. Thunderstorms will become more likely after midnight.
The storms will be nearing Tallahassee and Albany by 12z.
Thereafter, the line should clear the forecast area shortly after
15z.

While rain is a certainty, it's the severe weather potential that's
more uncertain with this system. On the dynamical side, this system
is quite impressive. 500 mb height falls in the 90-120m range
overspread the area by Friday morning as an upper low moves into
Central Mississippi. 0-6 km wind shear increases to 60 to 65 kts
ahead of the cold front early Friday morning, with 0-1 km shear as
high as 35 kts across the Florida Panhandle. Each of these are very
favorable parameters for severe weather. But is often the case with
our wintertime storm systems, instability is at a premium. Surface
data shows deeper moisture return occurring across the Central Gulf,
but the low level flow further east is expected to remain
sufficiently backed through the evening hours, which keeps a
peninsula or eastern Gulf trajectory to our flow - transporting only
mid 50 degree dewpoint air into the region. It's not until after 06z
that low level flow switches to a SSW direction and transports 60-65
degree surface dewpoints toward us. That coupled with weak lapse
rates, surface-based CAPE in the GFS and Euro struggles to exceed
250 J/kg just inland from the coast and less than 50 J/kg well
inland at DHN/ABY. So while instability is a significant limiting
factor here, should better instability occur, the deep layer shear
will be more than sufficient to support a damaging wind threat with
the primary line - and possibly even an isolated tornado or two
ahead of the squall line. Given the uncertainties (and the
impressive nature of the shear) will include mention of severe
storms generally along and south of the US-84 corridor in GA/AL down
into the Gulf of Mexico. The threat for severe weather should
continue past 12z, but be ending as the cold front sweeps through
the area.

&&

.Aviation...
[Through 00Z Saturday]...

Conditions will be mostly MVFR tonight and into the morning
hours. Thunderstorms will move in late tonight into the morning
hours ahead of a cold front. A few of these storms may be severe.
The primary threat will be damaging winds and possibly a brief
tornado. Southerly winds will increase tonight as a cold front
approaches. During and after the storms move through winds will be
gusty. Outside of thunderstorms gusts could reach 30 knots in the
morning and throughout the day.

&&

.Prev Discussion [416 PM EST]...

.Short Term [Friday Through Saturday Night]...

High temperatures will occur in the morning (just ahead of a
strong cold front), with temperatures slowly falling through the
50s across the region Friday afternoon (except falling through the
40s in the FL Panhandle and southeast Alabama). Gusty winds and
cloudy skies will make it feel even cooler. Some of the NWP models
and MOS continue to "squeeze out" light QPF across south GA and
south AL Friday night. This could present a problem because low
layer thicknesses would become supportive of snow during this
time. However, from a Q-G perspective, our entire forecast area
will be under a region of sinking motion. From an ageostrophic
standpoint, there are no apparent frontogenesis bands or jet
streak circulations that would suggest ascent. The numerical
guidance does forecast high RH values in the lower troposphere,
but this moisture only extends up to 10k ft...below the -10 C
isotherm, the point at which ice typically begins to develop in
clouds through heterogeneous nucleation. In other words, we do not
think there will be snow in our forecast area Friday night or
Saturday morning, even though it will be cold and cloudy.

With the expected cloud cover continuing well into Saturday
afternoon, we leaned more toward the colder, non-MOS temperature
guidance, which tends to perform better in these types of situations.
Despite non-zero wind speeds Saturday night, a light freeze
appears likely.

.Long Term [Sunday Through Thursday]...

A light freeze is possible Sunday night, as our forecast area will
be near a surface high pressure center and the airmass still cool
and dry. A warming trend will begin Monday afternoon as deep
layer ridging develops over the Southeast. The next chance of rain
will be Tuesday and Wednesday as an upper level, semi-phased,
positive tilted, long wave trough approaches slowly from the west.
This system does not appear to be as energetic as the recent
systems which have impacted our area.

.Marine...

It's difficult to discern what may be convective and what is not,
but several of the high resolution models forecast 34 kt wind
gusts beginning late tonight. Even after the squall line moves
well to the east by Friday afternoon, there is good agreement
among the various NWP guidance that there will be frequent gusts
to 34 kt across most of our marine area through Saturday
afternoon.

.Fire Weather...

A soaking rain is expected tonight into Friday morning for all
locations. Cold dry air will move in by Saturday. RH values will
be low from Saturday through Monday, but are not expected to reach
critical thresholds. No fire weather concerns.

.Hydrology...

The Apalachicola River at Blountstown rose to flood stage yesterday
after dam releases upstream. The rest of our area river sites are
currently below flood stage, although some remain in or near action
stage.

Light to moderate rain will affect the area through the day today
with periods of heavier rain expected late tonight through Friday
morning as a cold front moves across the forecast area. Rainfall
accumulations from this system are expected to be around 1-2" total,
with the highest totals west of the Apalachicola and Flint Rivers.
These totals are expected to cause continued flooding on the
Apalachicola River at Blountstown and cause the Choctawhatchee River
at Caryville and Bruce to rise to flood stage Sunday night. At this
time, no additional flooding is forecast, though some rivers may
remain in or return to action stage.

For more detailed information, please visit:
http://water.weather.gov/ahps2/index.php?wfo=tae

&&

.Preliminary Point Temps/PoPs...

Tallahassee   56  63  37  45  31 /  90 100   0   0   0
Panama City   61  62  37  46  34 / 100  50   0   0   0
Dothan        56  58  34  41  28 / 100  60   0   0   0
Albany        52  61  36  43  29 /  90 100  10  10   0
Valdosta      53  65  37  45  31 /  60 100   0  10   0
Cross City    54  65  39  46  30 /  40 100  10  10   0
Apalachicola  61  64  39  48  34 / 100  70   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 1 AM EST /midnight CST/ Friday FOR
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...NONE.
AL...NONE.
GM...Gale Warning until 4 PM EST Saturday FOR Apalachee Bay or
     Coastal Waters From Keaton Beach to Ochlockonee River Fl
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach out 20 NM-Coastal waters from
     Apalachicola to Destin FL out 20 NM-Waters from Suwannee
     River to Apalachicola FL from 20 to 60 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...GODSEY/MCDERMOTT
SHORT TERM...FOURNIER
LONG TERM...FOURNIER
AVIATION...MCDERMOTT
MARINE...FOURNIER
FIRE WEATHER...MCDERMOTT
HYDROLOGY...MOORE

In the hours before

Special weather statement, Jan 21, 7:27 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
727 PM CST THU JAN 21 2016

FLZ007-008-108-220215-
SOUTH WALTON FL-NORTH WALTON FL-CENTRAL WALTON FL-
727 PM CST THU JAN 21 2016

...SPECIAL WEATHER STATEMENT...

AT 727 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR EGLIN AIR FORCE BASE...OR 10 MILES NORTHEAST
OF NICEVILLE...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DE FUNIAK SPRINGS...EGLIN AIR FORCE BASE...ROCK HILL...PLEASANT
RIDGE...DE FUNIAK SPRING AIRPORT...ALPINE HEIGHTS AND NEW HOME.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST FOR CENTRAL
FLORIDA.

LAT...LON 3068 8639 3081 8615 3059 8606 3050 8639
TIME...MOT...LOC 0127Z 243DEG 22KT 3061 8634

52-MCDERMOTT

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 7:27 PM CSTSpecial Weather StatementTAEWalton48 min
Jan 22, 12:39 AM CSTSpecial Marine WarningTAE2 hr
Jan 22, 12:57 AM CSTSevere Thunderstorm WarningTAEBay, Holmes, Walton, Washington93 min
Jan 22, 1:45 AM CSTTornado WarningTAEHolmes, Walton30 min
Jan 22, 1:48 AM CSTTornado Warning Tornado observedTAEHolmes, Walton27 min
Jan 22, 2:31 AM CSTSevere Thunderstorm WarningTAEBay, Walton, Washington59 min
Jan 22, 2:43 AM CSTTornado WarningTAEBay47 min
Jan 22, 2:53 AM CSTSpecial Marine WarningTAE2 hr
Jan 22, 3:06 AM CSTRip Current StatementTAEBay, Franklin, Gulf, Walton21 hr
Jan 22, 3:12 AM CSTSevere Thunderstorm WarningTAEHolmes, Jackson, Washington48 min
Jan 22, 3:14 AM CSTFlash Flood WarningTAEBay91 min
Jan 22, 3:26 AM CSTSevere Thunderstorm WarningTAEBay, Calhoun, Gulf, Liberty64 min
Jan 22, 3:41 AM CSTTornado WarningTAECalhoun49 min
Jan 22, 3:53 AM CSTTornado WarningTAEBay, Gulf52 min
Jan 22, 4:17 AM CSTSevere Thunderstorm WarningTAECalhoun, Franklin, Gadsden, Gulf, Jackson, Leon and 2 more73 min
Jan 22, 4:54 AM CSTSpecial Marine WarningTAE2 hr
Jan 22, 5:12 AM CSTTornado WarningTAEFranklin33 min
Jan 22, 5:42 AM CSTSevere Thunderstorm WarningTAELeon21 min
Jan 22, 6:23 AM CSTSpecial Marine WarningTAE52 min

Nearby

Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.